Hail, Clay
- When
- April 17, 11:47 PM CST
- Where
- Clay County, 0.51 mi W of Vermillion
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 42.780, -96.930
A thunderstorm produced nickel size hail at Vermillion in the late evening of April 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced nickel size hail at Vermillion in the late evening of April 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 17, 9:50 PM CST, 1 hour 57 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1050 PM CDT TUE APR 17 2012 .DISCUSSION.../ISSUED AT 918 PM CDT/ WATER VAPOR IMAGERY SHOWS TONIGHTS SHORT WAVE BASICALLY EXTENDING THROUGHOUT THE WESTERN PLAINS. MOST OF THE DYNAMICS CONTINUES TO BE RIDING NORTH OF THIS FORECAST AREA TONIGHT. THE FIRST BAND OF PRECIPITATION MOVING INTO OUR FORECAST AREA IS LARGELY NOT REACHING THE GROUND...AND THERE HAS BEEN A FEW SMALL SHOWERS IN OUR EASTERN ZONES UNDER SOME WARM AIR ADVECTION ACCAS. OTHERWISE THE LATEST NAM IS BASICALLY VERIFYING OUR CURRENT POPS WE HAVE IN PLACE FOR AFTER MIDNIGHT. THEREFORE REALLY DO NOT WANT TO ALTER THEM THAT MUCH. SO PRECIPITATION CHANCES WILL GENERALLY BE IN THE SCATTERED TO LIKELY CATEGORY...WITH THE HIGHER POPS CONTINUING TO FAVOR OUR NORTH AND EAST. BUT REMEMBER ANY RAINFALL TONIGHT WILL BE PRETTY LIGHT IN OUR AREA. LOWS TONIGHT STILL LOOK ON TARGET. /MJF && .AVIATION.../FOR THE 06Z TAF ISSUANCE/ VFR CONDITIONS SHOULD REMAIN GENERAL AS LOW AND SHOWERS/ISOLATED THUNDERSTORMS MOVE EAST OUT OF AREA THROUGH 14Z. VERY BRIEF AND LOCAL EXCEPTIONS IN SHOWERS AND THUNDERSTORMS WITH VERY BRIEF CEILINGS 2-3K FEET AND VISIBILITIES 3-5SM POSSIBLE. AFTER 14Z VFR SHOULD PREVAIL OVER THE AREA THROUGH 19/03Z. AFTER 19/03Z SHOWERS/RAIN WILL DEVELOP FAR WESTERN PART OF AREA INCLUDING KHON TAF SITE. SOME MVFR CONDITIONS MAY DEVELOP MOSTLY AFTER FORECAST PERIOD ENDS AT 19/06Z. && .PREV DISCUSSION.../ISSUED AT 343 PM CDT/ MAIN FOCUS IN THE NEAR TERM WILL BE ON POTENTIAL CONVECTION DEVELOPING THIS EVENING AND OVERNIGHT. THETA E ADVECTION CONTINUES ACROSS OUR SOUTHERN AND EASTERN COUNTIES THIS AFTERNOON WITH A GOOD SOUTHERLY PUSH EXPECTED TO HOLD TEMPERATURES IN THE MID 60S TO LOWER 70S INTO THE EVENING. ACROSS THE CENTRAL AND EASTERN CWA...MODELS PROJECT MUCAPE VALUES TO INCREASE TO AROUND 500 J/KG WITH THE LOW LEVEL JET INCREASING TO AROUND 40 KT INTO THE EARLY MORNING. MEANWHILE...A WEAK MID LEVEL WAVE CURRENTLY OVER CENTRAL SD COULD BE ENOUGH TO FIRE A FEW ELEVATED STORMS IN THE I29 CORRIDOR AND EASTWARD AS IT TRACKS ACROSS THE FORECAST AREA. SO FAR CUMULUS FIELD LOOKS CAPPED...BUT WILL CONTINUE ISOLATED TO SCATTERED THUNDERSTORMS IN THIS AREA THROUGH MIDNIGHT. DO NOT EXPECT SEVERE WEATHER AT THIS POINT...BUT THERE COULD BE SOME SMALL HAIL AND GUSTY WINDS WITH THUNDERSTORMS. MAIN UPPER LEVEL TROUGH DEEPENS OVER THE WESTERN DAKOTAS LATE THIS EVENING AND WILL DIVE SOUTHEAST THROUGH OUR FORECAST AREA AROUND MIDNIGHT AND INTO THE EARLY MORNING HOURS. A BETTER POTENTIAL FOR MORE WIDESPREAD SHOWERS AND THUNDERSTORMS WILL SPREAD EASTWARD LATE EVENING AND OVERNIGHT AHEAD OF THE MAIN WAVE. PRECIPITATION WILL TAPER OFF FROM WEST TO EAST LATE TONIGHT AND SHOULD EXIT BY DAYBREAK WEDNESDAY AS DRY AIR FILTERS IN BEHIND THE TROUGH AND WINDS FLIP AROUND TO THE WEST NORTHWEST. LOWS WILL BE MILDER TONIGHT IN THE MID 40S TO NEAR 50. SKIES WILL BE MOSTLY CLEAR TO PARTLY CLOUDY ON WEDNESDAY WITH HIGHS IN THE 60S TO LOWER 70S. / OUR NEXT UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA WEDNESDAY NIGHT. A SURFACE LOW PRESSURE SHOULD FORM OUT AHEAD OF THIS WAVE TO OUR SOUTH. THIS WILL PUT OUR REGION IN A DECENT AREA OF LOW TO MID LEVEL WARM AIR ADVECTION. THIS...COMBINED WITH THE UPPER LEVEL QG FORCING FROM THE WAVE...SHOULD BE ENOUGH TO GENERATE SHOWERS. THUS HAVE LIKELY POPS OVER MUCH OF THE CWA. MODELS IN FAIRLY GOOD AGREEMENT THAT THESE SHOWERS ENTER AREAS WEST OF THE JAMES RIVER BY MIDNIGHT...MAKE IT TO INTERSTATE 29 BY AROUND 4AM...AND TO EASTERN AREAS BY 7AM. MIGHT SEE SOME THUNDER ROUGHLY SOUTH OF INTERSTATE 29 FROM THESE SHOWERS...WITH SOME MARGINAL ELEVATED INSTABILITY POSSIBLE. GIVEN THE DYNAMIC SYSTEM...WENT WITH LOWS CLOSER TO CONSENSUS RAW VALUES...GENERALLY 40S NORTH TO AROUND 50 SOUTH. THURSDAY LOOKS LIKE A COOL AND CLOUDY DAY FOR MUCH OF THE AREA. SHOULD SEE LOW LEVEL CLOUDS LOCKED IN WITH THE EASTERLY WINDS NORTH OF THE LOW PRESSURE. NOT EXPECTING MUCH IN THE WAY OF RAIN...BUT A FEW LIGHT SHOWERS ARE POSSIBLE. THE EXCEPTION TO THIS IS ACROSS PORTIONS OF NORTHWEST IOWA. MODELS DIFFER ON HOW FAR NORTH THE SURFACE LOW TRACKS. IF IT TRACKS FAR ENOUGH NORTH...PORTIONS OF NORTHWEST IOWA MAY SNEAK INTO THE WARM SECTOR. THUS RAISED HIGHS DOWN THERE SEVERAL DEGREES. THESE LOCATIONS WOULD ALSO SEE THE POTENTIAL OF A THUNDERSTORM. SO OVERALL...HAVE HIGHS NEAR 50 IN THE NORTH AND MID 60S FAR SOUTH. THE UPPER LEVEL WAVE MOVES ACROSS ON FRIDAY. BUT BY THAT TIME MOST OF THE MOISTURE WILL HAVE PUSHED OFF TO OUR EAST. THUS EXPECT A DRY DAY WITH INCREASING SUN. LOW LEVEL TEMPERATURE PROFILES WILL STILL BE COOL...THUS HIGHS MAINLY IN THE 50S ARE EXPECTED. IN THE SATURDAY THROUGH TUESDAY TIMEFRAME...A STRONG UPPER LEVEL RIDGE OF HIGH PRESSURE IS FORECAST TO BUILD INTO THE AREA. THUS EXPECTING WARMER TEMPERATURES THROUGH THIS PERIOD AND MAINLY DRY CONDITIONS. A WAVE RIDING ALONG THE EDGE OF THE BUILDING RIDGE ON SATURDAY MAY BRING A FEW SHOWERS TO OUR FAR NORTH...ALTHOUGH THINK MOST OF THE PRECIP WILL STAY TO OUR NORTH. TEMPERATURES IN THE SATURDAY THROUGH TUESDAY PERIOD WILL BE HEAVILY DEPENDENT ON HOW QUICKLY THE RIDGE BUILDS IN. FOLLOWED CLOSE TO OR JUST ABOVE CONSENSUS VALUES FOR NOW. BY SUNDAY THIS PUSHES HIGHS INTO THE 60S...WITH 70S POSSIBLE MONDAY INTO TUESDAY. BOTH MONDAY AND TUESDAY HAVE THE POTENTIAL TO BE WARMER THAN THE CURRENT FORECAST. UNCERTAINTY MONDAY EXISTS ON HOW QUICKLY THE RIDGE...AND THUS WARMER TEMPERATURES...PUSH IN. AND ON TUESDAY INTO WEDNESDAY...BOTH THE EC AND GFS SHOW A STRONG COLD FRONT PUSHING THROUGH. WITH TIMING STILL UNCERTAIN...DID NOT WANT TO GO TOO HOT ON TUESDAY. THOUGH IF THE OP GFS AND EC ARE CORRECT...HIGHS TUESDAY COULD GET WELL INTO THE 80S OVER PORTIONS OF THE CWA. SO WILL HAVE TO PINPOINT FRONTAL TIMING AND ADJUST TEMPERATURES AS NEEDED ON FUTURE SHIFTS. LOW TEMPERATURES SAT THOUGH TUESDAY NIGHT SHOULD ALSO BE ABOVE NORMAL...GENERALLY 40S TO EVEN SOME 50S. /CHENARD && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1141 AM CDT TUE APR 17 2012 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-181200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1141 AM CDT TUE APR 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING ACROSS NORTHWEST IOWA...SOUTHWEST MINNESOTA...EXTREME SOUTHEAST SOUTH DAKOTA...AND NORTHEAST NEBRASKA. SHOWER AND THUNDERSTORM ACTIVITY WILL BECOME MORE WIDESPREAD IN COVERAGE TONIGHT...AND EXPAND TO INCLUDE THE ENTIRE OUTLOOK AREA. ALTHOUGH SMALL HAIL AND GUSTY WINDS CAN NOT BE RULED OUT WITH A FEW OF THE STRONGER STORMS...NO SEVERE WEATHER IS CURRENTLY EXPECTED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED GENERALLY SOUTH OF INTERSTATE 90 ON WEDNESDAY NIGHT AND THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1235 AM CDT WED APR 18 2012 IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ067-070-071- 180745- LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-DIXON-DAKOTA-LINCOLN-UNION- INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD... LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK... ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN... SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY... IDA GROVE...HOLSTEIN...BATTLE CREEK...WAKEFIELD...PONCA...ALLEN... SOUTH SIOUX CITY...CANTON...LENNOX...TEA...HARRISBURG... VERMILLION...NORTH SIOUX CITY...BERESFORD...ELK POINT... ALCESTER...JEFFERSON 1235 AM CDT WED APR 18 2012 ...SPECIAL WEATHER STATEMENT... AT 1225 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS EXTENDING FROM NEAR CANTON SOUTHWESTWARD TO YANKTON...MOVING TO THE EAST AT AROUND 40 MPH. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO AROUND 50 MPH AS THEY PUSH EASTWARD INTO NORTHEASTERN NEBRASKA AND NORTHWESTERN IOWA. THE STORMS ARE EXPECTED TO EXIT THE AREA AFTER 230 AM CDT. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN AND LOOSE OBJECTS TO BE BLOWN AROUND.
The Sioux Falls radar (KFSD), 91 km away, was scanning. The volume nearest the first event began at 05:48 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 374954.